Archive for Rational Mechanics and Analysis

, Volume 177, Issue 2, pp 151–183

Regularity of Potential Functions of the Optimal Transportation Problem



The potential function of the optimal transportation problem satisfies a partial differential equation of Monge-Ampère type. In this paper we introduce the notion of a generalized solution, and prove the existence and uniqueness of generalized solutions of the problem. We also prove the solution is smooth under certain structural conditions on the cost function.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aleksandrov, A.D.: Existence and uniqueness of a convex surface with a given integral curvature. C.R. (Doklady) Acad. Sci.URSS (N.S.) 35, 131–134 (1942)Google Scholar
  2. 2.
    Ambrosio, L.: Optimal transport maps in Monge-Kantorovich problem. In: Proc. International Cong. Math. Beijing, Vol.3, 131–140 (2002)Google Scholar
  3. 3.
    Bakelman, I.J.: Convex analysis and nonlinear geometric elliptic equations. Springer, Berlin, 1994Google Scholar
  4. 4.
    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44, 375–417 (1991)Google Scholar
  5. 5.
    Brenier, Y.: Extended Monge-Kantorovich theory. CIME lecture notes, 2001Google Scholar
  6. 6.
    Caffarelli, L.: Allocation maps with general cost functions, in Partial Differential Equations and Applications (P. Marcellini, G. Talenti, and E. Vesintini eds). Lecture Notes in Pure and Appl. Math. 177, 29–35 (1996)Google Scholar
  7. 7.
    Caffarelli, L.: The regularity of mappings with a convex potential. J. Amer. Math. Soc. 5, 99–104 (1992)Google Scholar
  8. 8.
    Caffarelli, L.: Boundary regularity of maps with convex potentials II. Ann. of Math. 144, 453–496 (1996)Google Scholar
  9. 9.
    Caffarelli, L., Feldman, M., McCann, R.J.: Constructing optimal maps for Monge’s transport problem as a limit of strictly convex costs. J. Amer. Math. Soc. 15, 1–26 (2002)CrossRefGoogle Scholar
  10. 10.
    Cheng, S.Y., Yau, S.T.: On the regularity of the Monge-Ampère equation det(∂2 u/∂ xixj)=F(x,u). Comm. Pure Appl. Math. 30, 41–68 (1977)Google Scholar
  11. 11.
    Chou, K.S., Wang, X.J.: Minkowski problem for complete noncompact convex hypersurfaces. Topolo. Methods in Nonlinear Anal. 6, 151–162 (1995)Google Scholar
  12. 12.
    Delanoë, PH.: Classical solvability in dimension two of the second boundary value problem associated with the Monge-Ampère operator. Ann. Inst. Henri Poincaré, Analyse Non Linéaire 8, 443–457 (1991)Google Scholar
  13. 13.
    Evans, L.C.: Partial differential equations and Monge-Kantorovich mass transfer. In: Current development in mathematics. Int. Press, Boston, 65–126 1999Google Scholar
  14. 14.
    Evans, L.C., Gangbo, W.: Differential equations methods for the Monge-Kantorovich mass transfer problem. Mem. Amer. Math. Soc., 653, 1999Google Scholar
  15. 15.
    Gangbo, W., McCann, R.J.: Optimal maps in Monge’s mass transport problem. C.R. Acad. Sci. Paris, Series I, Math. 321, 1653–1658 (1995)Google Scholar
  16. 16.
    Gangbo, W., McCann, R.J.: The geometry of optimal transportation. Acta Math. 177, 113–161 (1996)Google Scholar
  17. 17.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Springer, 1983Google Scholar
  18. 18.
    Guan, P., Wang, X.J.: On a Monge-Ampère equation arising in geometric optics. J. Diff. Geom. 48, 205–223 (1998)Google Scholar
  19. 19.
    Hong, J.X.: Dirichlet problems for general Monge-Ampère equations. Math. Z. 209, 289–306 (1992)Google Scholar
  20. 20.
    Lions, P.L., Trudinger, N.S., Urbas, J.: The Neumann problem for equations of Monge-Ampère type. In: Proceedings of the Centre for Mathematical Analysis. Australian National University, 10, 135–140 (1985)Google Scholar
  21. 21.
    McCann, R.J.: Existence and uniqueness of monotone measure-preserving maps. Duke Math. J. 80, 309–323 (1995)CrossRefGoogle Scholar
  22. 22.
    Monge, G.: Memoire sur la Theorie des Déblais et des Remblais. In: Historie de l’Académie Royale des Sciences de Paris, avec les Mémoires de Mathématique et de Physique pour la Même année, 1781, 666–704Google Scholar
  23. 23.
    Pogorelov, A.V.: Monge-Ampère equations of elliptic type. Noordhoff, Groningen, 1964Google Scholar
  24. 24.
    Pogorelov, A.V.: The multidimensional Minkowski problem. Wiley, New York, 1978Google Scholar
  25. 25.
    Rachev, S.T., Ruschendorff, L.: Mass transportation problems. Springer, Berlin, 1998Google Scholar
  26. 26.
    Schulz, F.: Regularity theory for quasilinear elliptic systems and Monge-Ampère equations in two dimensions. Lecture Notes in Math. 1445, 1990Google Scholar
  27. 27.
    Trudinger, N.S.: On the Dirichlet problem for Hessian equations. Acta Math. 175, 151–164 (1995)Google Scholar
  28. 28.
    Trudinger, N.S.: Lectures on nonlinear elliptic equations of second order. Lectures in Mathematical Sciences 9, Univ. Tokyo, 1995Google Scholar
  29. 29.
    Trudinger. N.S., Wang, X.J.: On the Monge mass transfer problem. Calc. Var. PDE 13, 19–31 (2001)Google Scholar
  30. 30.
    Urbas, J.: On the second boundary value problem for equations of Monge-Ampère type. J. Reine Angew. Math. 487, 115–124 (1997)Google Scholar
  31. 31.
    Urbas, J.: Mass transfer problems. Lecture Notes, Univ. of Bonn, 1998Google Scholar
  32. 32.
    Wang, X.J.: On the design of a reflector antenna. Inverse Problems 12, 351–375 (1996)CrossRefGoogle Scholar
  33. 33.
    Wang, X.J.: On the design of a reflector antenna II. Calc. Var. PDE 20, 329–341 (2004)CrossRefGoogle Scholar
  34. 34.
    Wang, X.J.: Oblique derivative problems for Monge-Ampère equations(Chinese). Chinese Ann. Math. Ser. A 13, 41–50 (1992)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Centre for Mathematics and Its ApplicationsThe Australian National UniversityCanberraAustralia

Personalised recommendations